Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 112, NWS Tucson, AZ

October 6, 2015Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 6, 2015, 10:36 AM MST for Pima County, Pinal County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2015, 10:36 AM MST (17:36 UTC)
Expired
Oct 6, 2015, 11:30 AM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS55 KTWC 061736
SVRTWC
AZC019-021-061830-
/O.NEW.KTWC.SV.W.0112.151006T1736Z-151006T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1036 AM MST TUE OCT 6 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1130 AM MST

* AT 1035 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH KOMELIK...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELOY...WHITE HORSE PASS...NORTH KOMELIK...COCKLEBUR...KOHATK...
  CHUICHU AND JACKRABBIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...OR AN
INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3279 11153 3241 11194 3245 11215 3272 11207
      3273 11205 3277 11205 3277 11188 3279 11188
      3279 11178 3277 11178 3276 11174 3273 11174
      3273 11167 3276 11161 3279 11158
TIME...MOT...LOC 1735Z 217DEG 15KT 3251 11201 

$$

GL
2 follow-up statements
916 
WWUS55 KTWC 061801
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1101 AM MST TUE OCT 6 2015

AZC019-061810-
/O.CAN.KTWC.SV.W.0112.000000T0000Z-151006T1830Z/
PIMA AZ-
1101 AM MST TUE OCT 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3253 11181 3253 11206 3272 11207 3273 11205
      3277 11205 3277 11188 3279 11188 3279 11178
      3277 11178 3276 11174 3273 11174 3273 11167
      3276 11161 3279 11158 3279 11153
TIME...MOT...LOC 1800Z 224DEG 20KT 3262 11186 

$$

AZC021-061830-
/O.CON.KTWC.SV.W.0112.000000T0000Z-151006T1830Z/
PINAL AZ-
1101 AM MST TUE OCT 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR SOUTHWESTERN PINAL COUNTY...

AT 1100 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER JACKRABBIT...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
ELOY...WHITE HORSE PASS...COCKLEBUR...KOHATK...CHUICHU AND
JACKRABBIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3253 11181 3253 11206 3272 11207 3273 11205
      3277 11205 3277 11188 3279 11188 3279 11178
      3277 11178 3276 11174 3273 11174 3273 11167
      3276 11161 3279 11158 3279 11153
TIME...MOT...LOC 1800Z 224DEG 20KT 3262 11186 

$$

GL
478 
WWUS55 KTWC 061826
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST TUE OCT 6 2015

AZC021-061835-
/O.EXP.KTWC.SV.W.0112.000000T0000Z-151006T1830Z/
PINAL AZ-
1126 AM MST TUE OCT 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL COUNTY WILL
EXPIRE AT 1130 AM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. 

LAT...LON 3253 11181 3253 11206 3272 11207 3273 11205
      3277 11205 3277 11188 3279 11188 3279 11178
      3277 11178 3276 11174 3273 11174 3273 11167
      3276 11161 3279 11158 3279 11153
TIME...MOT...LOC 1820Z 217DEG 15KT 3262 11186 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:45 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 6, 8:45 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 AM MST TUE OCT 6 2015

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE
STATE TODAY AND BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE AREA. CONDITIONS ARE FAVORABLE FOR STRONG STORMS. IN
ADDITION...EXPECT THE COOLING TREND TO CONTINUE WITH GUSTY WINDS AT
TIMES. A FEW SHOWERS STILL POSSIBLE NEAR THE MOUNTAINS WITH A SLOW
WARMING TREND LATE IN THE WEEK.

&&

.DISCUSSION...THE LOW WE'VE BEEN STARING AT THE PAST SEVERAL DAYS IS
NOW IN WESTERN ARIZONA ON A TRACK FOR SOUTHEAST ARIZONA OVER THE
NEXT 24 HOURS. THE 12Z KTWC SOUNDING SHOWED ADDITIONAL DRYING
BETWEEN 600-700HPA AS EXPECTED...BUT THE MID LEVEL DRY SLOT IS NOW
SHIFTING EAST OF THE AREA. PRECIPITABLE WATER VALUES AROUND 1 INCH
ARE NOW PUSHING IN FROM THE WEST ON THE SOUTHEAST FLANK OF THE LOW.
TWO SPOKES OF ENERGY ARE NOTABLE ON WATER VAPOR IMAGERY SHIFTING
ACROSS CENTRAL AND SOUTHERN ARIZONA THIS MORNING...WITH THE FIRST
WEAKER ONE PUSHING THROUGH WESTERN PIMA COUNTY...AND A SECOND
STRONGER ONE THROUGH YUMA COUNTY ATTM. WE'LL ADD IN SOME DECENT
SHEAR (BUT NOT AS STRONG AS YESTERDAY)...AND A LITTLE SOLAR
INSOLATION TO FIRE SOME STORMS THROUGH CENTRAL AND EASTERN PIMA
COUNTY BETWEEN NOON AND 3 PM. IT SHOULD BE NOTED HOWEVER THAT THE
BEST SHEAR AND CONVECTIVE POTENTIAL FOR STRONGER STORMS NOW LOOKS
LIKE IT'S COMING TOGETHER NORTH OF TUCSON...INCLUDING PORTIONS OF
PINAL...GRAHAM AND GREENLEE COUNTIES.

PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 07/16Z.
SCT TO LOCALLY BKN-OVC CLOUDS 6-10 KFT WITH ISOLD -SHRA AND THEN
SCTD -SHRA/TS AFTER 06/18Z AREA-WIDE. GUSTY WINDS PSBL AGAIN AFTER
18Z ESPECIALLY SOUTH AND EAST OF KTUS. BRIEF MVFR CONDITIONS ARE
POSSIBLE WITH TSRA AS WELL. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN AREA OF LOW PRESSURE WILL BE IMPACTING SOUTHEAST
ARIZONA THROUGH MUCH OF THE COMING WEEK. THIS SYSTEM WILL BRING
INCREASED MOISTURE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY. A FEW STORMS COULD BE STRONG THIS AFTERNOON.
OTHERWISE...EXPECT BREEZY SOUTHERLY WINDS AGAIN TODAY ESPECIALLY
EAST OF TUCSON WITH LIGHT WINDS THE REMAINDER OF THE WEEK.
TEMPERATURES WILL REMAIN COOL WITH HIGHS BELOW NORMAL THROUGH
MIDWEEK...THEN MODERATING LATER THIS WEEK.

&&

.PREV DISCUSSION...LOW FILLING A BIT BUT STILL HAS SOME PUNCH AS IT
PUSHES SLOWLY INTO WESTERN ARIZONA EARLY THIS MORNING. PRECIPITABLE
WATER STILL A LITTLE MARGINAL WITH SOME DRYING ABOVE H7...BUT
PICKING UP AGAIN A LITTLE FURTHER WEST WRAPPING INTO THE BASE OF THE
LOW WITH 1 INCH VALUES AVAILABLE THERE. THE HRRR IS PICKING UP ON AN
ENHANCED SPOKE OF ENERGY FROM THE BASE OF THE LOW INTO THE SOUTHEAST
QUADRANT. THE BEST CONVECTIVE POTENTIAL THIS MORNING IS FORMING
INITIALLY THROUGH CENTRAL PIMA COUNTY INTO PINAL COUNTY BUT IN A
MODEST SHEAR REGION. THE MID DAY TO EARLY AFTERNOON PERIOD SEES THIS
AREA OF CONVECTIVE POTENTIAL COME TOGETHER WITH A NICE SHEAR REGIME
THROUGH EASTERN PIMA COUNTY FOR ENHANCED THUNDERSTORM CHANCES FOR
TUCSON METRO. BY EARLY TO MID AFTERNOON THE FAVORED STRONG
THUNDERSTORM AREA LIFTS NORTHEAST INTO EASTERN PINAL AND GRAHAM
COUNTIES. HAIL AND STRONG WINDS A THREAT ALONG WITH LOCALLY HEAVY
RAIN. HOWEVER...STORM MOTION WILL BE ON THE BRISK SIDE SO WE WOULD
NEED SOME TRAINING TO SEE ANY FLOOD THREATS. MOST LIKELY TRAINING
AREAS WOULD PROBABLY BE SOUTHWESTERN AND SOUTHERN SLOPES NEAR
MOUNTAINS (POSSIBLY INCLUDING CATALINA FOOTHILLS).

INFLUENCES OF THE LOW WILL CONTINUE WEDNESDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS PRIMARILY EAST OF TUCSON AS IT WOBBLES
THROUGH.

ACTUALLY...THIS LOW IS GOING TO FINALLY LOSE ANY LAST VESTIGES OF
HIGHER LATITUDE SUPPORT LATER TODAY AND WILL THEN RESPOND TO MEAN
FLOW INFLUENCES BELOW 40N...WHICH MEANS IT WILL CONTINUE TO SLOWLY
FILL AND SAG DOWN THE FRONT SIDE OF THE DEVELOPING RIDGE NEAR THE
WEST COAST OVER THE NEXT 72 HOURS. THEN RETROGRADE ACROSS NORTHWEST
MEXICO UNDER THE RIDGE FRIDAY INTO THE WEEKEND. AS A MATTER OF FACT
IT'S VERY LIKELY WE WILL STILL BE TALKING ABOUT THIS LOW INFLUENCING
OUR WEATHER NEXT WEEK AS IT TRIES TO COME BY FOR ANOTHER PASS FROM
THE WEST.

WITH THIS IN MIND WE WILL CONTINUE TO GO WITH A GENERAL WARMING
TREND LATE IN THE WEEK AS WELL AS A RELATIVE DRYING TREND.
HOWEVER...WE WILL KEEP A FEW SHOWERS AROUND SOME MOUNTAIN AND
INTERNATIONAL BORDER AREAS AS THE LOW REMAINS IN OUR GENERAL
VICINITY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER

In the hours before

Special weather statement, Oct 6, 10:36 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1036 AM MST TUE OCT 6 2015

AZZ508-512-061800-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
1036 AM MST TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
1100 AM MST...

AT 1034 AM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DOUGLAS...MOVING NORTHEAST AT 35
MPH. NICKEL SIZE HAIL WAS REPORTED IN DOUGLAS.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS AND RURAL COCHISE COUNTY NORTHEAST OF DOUGLAS

LAT...LON 3134 10958 3157 10946 3159 10919 3134 10936
TIME...MOT...LOC 1734Z 212DEG 32KT 3142 10946

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 10:36 AM MSTSpecial Weather StatementTWC24 min
Oct 6, 10:55 AM MSTSpecial Weather StatementTWCGraham65 min
Oct 6, 11:43 AM MSTSpecial Weather StatementTWCPinal47 min
Oct 6, 12:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Oct 6, 12:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Oct 6, 12:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Oct 6, 1:33 PM MSTSpecial Weather StatementTWC42 min
Oct 6, 2:26 PM MSTSpecial Weather StatementTWCGreenlee64 min
Oct 6, 2:43 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee32 min
Oct 6, 3:21 PM MSTSpecial Weather StatementTWC39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.